Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, SC

August 2, 2021Charleston County, South Carolina

NWS Charleston, SC issued this special weather statement at Aug 2, 2021, 4:13 PM EDT for Charleston County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2021, 4:13 PM EDT (20:13 UTC)
Expired
Aug 2, 2021, 4:45 PM EDT
In force
32 min
Issued by
NWS Charleston, SC
Hail
0.00 in
Wind
55

County Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 140 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
451 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

643 
WWUS82 KCHS 022013
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
413 PM EDT Mon Aug 2 2021

SCZ050-022045-
Charleston-
413 PM EDT Mon Aug 2 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...

At 413 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Awendaw, or 13 miles southwest of
McClellanville, moving southeast at 10 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects.

Some locations in the path of this storm include...
Mount Pleasant, Awendaw, Garris Landing, Price Inlet, Bull Island and
Capers Inlet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3298 7951 3297 7952 3288 7955 3282 7968
      3290 7978 3305 7966 3298 7948
TIME...MOT...LOC 2013Z 301DEG 9KT 3296 7964 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 4:02 PM EDT, 11 minutes earlier.

Area forecast discussion, Aug 2, 4:02 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
402 PM EDT Mon Aug 2 2021

.SYNOPSIS...
A stationary front will maintain unsettled weather including
the chance for heavy rainfall across the area through the week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 4 PM: Visible satellite showed a well defined sea breeze
along the SC and GA coast. An arching boundary was slowly
pushing south over Berkeley County, intersecting with the sea
breeze over the McClellanville area. KCLX detected several
returns near the sea breeze and across inland SE GA. Convection
should continue to increase in coverage through the rest of the
afternoon into this evening, supported by MLCAPE between
1500-2000 J/kg. DCAPE values are expected to range between
700-1000 J/kg, yielding well-defined outflow boundaries.
Additional thunderstorms will likely develop along the
boundaries, especially across SE GA. Coverage late this
afternoon should increase to scattered to numerous showers and
thunderstorms this evening. Coverage should be greatest across
SE GA late this afternoon and evening, spreading north across
the SC Lowcountry during the mid to late evening. Isolated to
scattered showers and thunderstorms may linger across the CWA
through tonight. Low temperatures are forecast to range in the
low to mid 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Aloft, an anomalously strong mid-level trough will continue to deepen
just west of the Ohio River Valley. As the trough continues to
deepen shortwaves will likely travel over the region, enhancing the
forcing necessary for showers/thunderstorms to develop. At the
surface a stationary front will remain positioned over or just north
of the forecast area. The region will remain poised under a very
moist atmosphere featuring PWATs over 2.0 inches and surface-based
CAPE values generally between 1000-1500 J/kg. This environment will
support numerous showers/thunderstorms throughout most of the
daylight hours and possibly into each night. Severe parameters are
not very supportive of severe thunderstorm formation, however a
strong to marginally severe storm cannot be ruled out.

Flooding will be the main concern through the forecast period, as
there is the potential for heavy rain each day. Some areas have seen
heavy rainfall within the last several days, increasing the flooding
threat. Although there is not coastal flooding expected during the
period, any rain that falls around high tide has the potential to
enhance flood risk. WPC has outlooked the area in a Slight Risk for
Excessive Rainfall through the next three days. Generally 3 to 4
inches across SE GA and 4 to 6 across SE SC. Although there is the
potential for localized higher amounts. The flooding threat is
expected to increase each day as the week progresses, as each day
has the potential for heavy rainfall.

Temperatures through the period are expected to be slightly below
normal, with low to mid 80s during the day and low to mid 70s at
night.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Mid-level troughing will continue through the weekend, then Atlantic
high pressure will slowly become the dominate feature by early next
week. Although high pressure will slowly build into the region this
weekend an unsettled weather pattern is still expected as the moist
airmass will still be positioned over our region. Shower/thunderstorm
coverage will be less extensive than earlier in the week,
however flooding is still a concern as the soils will be very
saturated. Temperatures will slowly rise closer to normal, with
highs around 90 by the start of next week.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Prior to the 18Z TAFs: Visible satellite indicated that the sea
breeze along the SC coast was drifting slowly inland, remaining
pinned to the coast along the GA coast. A developing area of
cumulus was developing along and ahead of the sea breeze across
all the terminals. Showers may develop in the vicinity of each
terminals this afternoon. Thunderstorms are possible during the
late afternoon into early this evening, highlighted with VCTS at
KCHS and KJZI and TEMPO at KSAV between 22-02Z. Isolated to
scattered convection may linger across the region tonight. After
daybreak Tuesday, sfc low pressure is expected to approach from
the SW. As the low approaches, MVFR ceilings and rounds of
showers/thunderstorms will develop from south to north. The KSAV
TAF will feature MVFR ceilings and showers after 13Z.

Extended Aviation: Periods of flight restrictions are expected this
week, especially in showers/thunderstorms.

&&

.MARINE...
Tonight: A stationary front will linger inland, with a broad area of
low pressure over the Midlands of SC. This pattern will provide the
marine zones with steady south winds between 10-15 kts. Seas are
forecast to range from 2-4 ft.

Tuesday through Saturday: South to southwesterly winds generally 10
to 15 knots will prevail through the period with seas 2 to 4 feet.
Late Tuesday into Wednesday there is a chance that wind gusts could
exceed 25 knots, especially in the 20 to 60 nm GA waters. Small
Craft Advisories could be needed. Numerous showers/thunderstorms are
expected through the period as well, bringing higher wind gusts and
locally higher wave heights.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...NED
SHORT TERM...CPM
LONG TERM...CPM
AVIATION...NED/CPM
MARINE...NED/CPM
Hazardous weather outlook, Aug 2, 3:07 AM EDT, 13 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
307 AM EDT Mon Aug 2 2021

AMZ330-350-352-354-374-030715-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
307 AM EDT Mon Aug 2 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-030715-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
307 AM EDT Mon Aug 2 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Heavy Rain/Flooding: Showers and thunderstorms with locally heavy
rainfall will impact much of the region this afternoon and tonight.
The rain could be heavy at times and produce flooding of low-lying
and poor drainage areas. Isolated instances of flash flooding are
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heavy Rainfall/Flooding: Unsettled weather will develop across the
area this week as a cold front stalls near the region. Periods of
locally heavy rainfall are likely with flash flooding possible,
especially in low-lying and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Aug 2, 3:48 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Charleston SC
348 PM EDT Mon Aug 2 2021

SCZ050-022015-
Charleston-
348 PM EDT Mon Aug 2 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...

At 348 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Awendaw, or 12 miles southwest of
McClellanville, moving southwest at 15 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Mount Pleasant, Awendaw, Garris Landing, Price Inlet and Bull Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3287 7958 3284 7963 3285 7964 3292 7978
      3306 7961 3300 7949
TIME...MOT...LOC 1948Z 033DEG 14KT 3298 7963

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Aug 2, 3:54 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Charleston SC
354 PM EDT Mon Aug 2 2021

GAZ138-022030-
Inland Liberty-
354 PM EDT Mon Aug 2 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY COUNTY...

At 354 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Hinesville, moving southeast at 15 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. All outdoor activities should
         cease. Move indoors immediately.

Some locations in the path of this storm include...
Hinesville, Fort Stewart, McIntosh, Walthourville, Midway, Riceboro,
Flemington and Allenhurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3176 8163 3178 8165 3179 8165 3180 8167
      3184 8170 3196 8160 3185 8138 3185 8137
      3172 8148
TIME...MOT...LOC 1954Z 330DEG 13KT 3185 8163

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Aug 2, 4:02 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Charleston SC
402 PM EDT Mon Aug 2 2021

GAZ141-022030-
Coastal McIntosh-
402 PM EDT Mon Aug 2 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY...

At 402 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Sapelo Island
to near Darien, and moving southeast at 10 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. All outdoor activities should
         cease. Move indoors immediately.

Some locations in the path of these storms include...
Darien, Wolf Island, Carnigan, Blackbeard Island, Valona, Sapelo
Island, Little Saint Simons Island and Meridian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3129 8142 3130 8142 3132 8144 3133 8144
      3133 8145 3134 8148 3157 8130 3153 8114
      3149 8116 3140 8122 3129 8123
TIME...MOT...LOC 2002Z 302DEG 7KT 3148 8128 3132 8142

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Aug 2, 4:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
413 PM EDT Mon Aug 2 2021

SCZ050-022045-
Charleston-
413 PM EDT Mon Aug 2 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...

At 413 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Awendaw, or 13 miles southwest of
McClellanville, moving southeast at 10 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Mount Pleasant, Awendaw, Garris Landing, Price Inlet, Bull Island and
Capers Inlet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3298 7951 3297 7952 3288 7955 3282 7968
      3290 7978 3305 7966 3298 7948
TIME...MOT...LOC 2013Z 301DEG 9KT 3296 7964

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:22 PM EDTSpecial Weather StatementCHSAllendale, Hampton23 min
Aug 1, 10:09 PM EDTSpecial Weather StatementCHSBerkeley36 min
Aug 1, 10:57 PM EDTSpecial Weather StatementCHSBerkeley33 min
Aug 1, 11:32 PM EDTSpecial Marine WarningCHS118 min
Aug 2, 1:10 AM EDTSpecial Marine WarningCHS95 min
Aug 2, 3:48 PM EDTSpecial Weather StatementCHSCharleston27 min
Aug 2, 3:58 PM EDTSpecial Marine WarningCHS78 min
Aug 2, 4:04 PM EDTSpecial Marine WarningCHS86 min
Aug 2, 4:33 PM EDTSpecial Marine WarningCHS117 min
Aug 2, 4:47 PM EDTSpecial Weather StatementCHSCharleston28 min
Aug 2, 5:27 PM EDTSpecial Marine WarningCHS93 min
Aug 2, 6:05 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston85 min
Aug 2, 6:12 PM EDTSpecial Marine WarningCHS93 min
Aug 2, 6:38 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston, Dorchester97 min
Aug 2, 7:24 PM EDTSpecial Weather StatementCHSCharleston36 min
Aug 2, 7:27 PM EDTSpecial Weather StatementCHSJasper33 min
Aug 2, 7:31 PM EDTSpecial Weather StatementCHSDorchester29 min
Aug 2, 7:59 PM EDTSpecial Weather StatementCHSDorchester31 min
Aug 2, 3:54 PM EDTSpecial Weather StatementCHSLiberty36 min
Aug 2, 4:02 PM EDTSpecial Weather StatementCHSMcIntosh28 min
Aug 2, 4:29 PM EDTSpecial Weather StatementCHSLiberty31 min
Aug 2, 4:58 PM EDTSpecial Weather StatementCHSMcIntosh32 min
Aug 2, 5:11 PM EDTSevere Thunderstorm WarningCHSLiberty, McIntosh37 min
Aug 2, 5:35 PM EDTAreal Flood AdvisoryCHSBryan, Liberty55 min
Aug 2, 5:46 PM EDTAreal Flood AdvisoryCHSChatham89 min
Aug 2, 6:43 PM EDTSpecial Weather StatementCHSEffingham32 min
Aug 2, 7:05 PM EDTAreal Flood AdvisoryCHSBulloch, Candler, Tattnall2 hr

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.